Illinois, 2005

Hail and Damaging Winds in Illinois, November 5 to 6, 2005

November 5 to 6, 2005 · NWS ILX · 25 events in 17 counties and zones

19 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 5, 2:00 PM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Nov 5, 2:00 PM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CST SAT NOV 5 2005

.DISCUSSION...
MAIN CONCERN THIS FCST PACKAGE WITH SEVERE POTENTIAL THIS EVENING
AND THEN WITH NEXT SIGNIFICANT SHORTWAVE AND FRONTAL PASSAGE MID
WEEK. MODELS SIMILAR NOW WITH THIS EVENINGS SYSTEM AS IT TRACKS
QUICKLY ACRS THE MID-MISSISSIPPI VALLEY. SOME MODEL DIFFERENCES
SEEN WITH THE SYSTEM APPROACHING THE STATE LATE TUESDAY AND
WED...ESPECIALLY WITH THE WARM ADVECTION PRECIP THREAT DEPICTED FOR
LATE MONDAY NIGHT AND TUESDAY OVER OUR NORTHERN COUNTIES. FOR NOW...
WL TEND TO SIDE MORE WITH THE GFS AS IT HAS SHOWN GOOD CONSISTENCY
WITH THIS SYSTEM.

SHORT TERM...TONIGHT THROUGH TUESDAY...
LATEST SFC ANALYIS INDICATING LOW PRESSURE OVER SE KANSAS WITH A
WARM FRONT STRETCHING FROM THE LOW INTO NRN MO AND AT OR JUST NORTH
OF GALESBURG AND LACON. SCATTERED THUNDERSTORMS DEVELOPED IN THE
STRONG WARM ADVECTION ZONE WHICH STRETCHED FROM NE OKLAHOMA INTO
CNTRL MO AND SW IL THIS MORNING. AS MAIN SHORTWAVE ENERGY DROPS INTO
KS THIS AFTN...SFC PRESSURE FALLS WILL CONTINUE OVER THE REGION
ALLOWING THE BOUNDARY TO SHIFT FURTHER NORTH INTO NRN IL BY LATE
AFTN. FOCUS THEN SHIFTS TO THE WEST WHERE STORMS SHOULD FIRE LATE
THIS AFTN OR EVENING AS CAP WEAKENS AHEAD OF STRONG SPEED MAX AND
700-500 MB COLD ADVECTION. U OF I MESOSCALE MODEL SUGGESTING THAT
THE TIME FRAME FROM 22Z-01Z THERE SHOULD BE A SIGNIFICANT INCREASE
IN CONVECTON ACRS THE FCST AREA. BASED ON THE UPSTREAM SOUNDING
AT SGF...WONDER IF THAT MAY BE TOO QUICK. ALL THE FCST SOUNDINGS
SUGGEST THAT THE PRIMARY THREAT WOULD BE WITH STRAIGHT LINE WIND
DAMAGE THIS EVENING...HOWEVER IF CELLS CAN BREAK THRU THE CAP
EARLIER THAN EXPECTED...SOME DISCRETE SUPERCELLS WILL BE POSSIBLE
OUT AHEAD OF THE MAIN LINE...WHICH COULD POSE A THREAT FOR NOT ONLY
LARGE HAIL...BUT FOR AN ISOLATED TORNADO. CONVECTIVE LINE SHOULD
SWEEP THROUGH OUR FCST AREA QUICKLY THIS EVENING AND PROBABLY BE
EAST OF THE STATE BY 09Z. AFTER THAT...THE CONCERN WILL BE WITH THE
DEEPENING LOW TO OUR NORTH AND GRADIENT WINDS ACRS OUR AREA THRU
SUNDAY MORNING. WILL BE CLOSE TO ADVSY CRITERIA LATE TONIGHT AND
SUNDAY MORNING...BUT WITH SYSTEM MOVING SO QUICKLY AWAY FROM OUR
AREA AND AFTR COLLABORATION WITH SURROUNDING OFFICES TO THE NORTH
AND EAST...HAVE DECIDED TO HOLD OFF ANY HEADLINES.

QUIET WX RETURNS TO CNTRL IL FOR SUNDAY AS HIGH PRESSURE SETTLES IN
FOR ABOUT A 24 TO 36 HOUR PERIOD. BEST COLD ADVECTION BEHIND
DEPARTING LOW WILL BE TO OUR NORTH AND EAST...AND WITH ANY WRAP AROUND
CLOUDS PUSHING AWAY FROM OUR AREA DURING THE AFTN...WE SHOULD SEE TEMPS
CLIMB TO THE UPPER 50S TO LOWER 60S...OR CLOSE TO GUIDANCE. AS HIGH
PUSHES TO OUR EAST MONDAY AFTN AND EVENING...RETURN FLOW ALREADY SETTING
UP AND CONCERN FOR WARM ADVECTION PRECIP LATE MONDAY NIGHT OR
TUESDAY. MODELS HAVE BEEN HINTING AT THIS FOR A COUPLE OF DAYS NOW
AND MAY ADD SOME SLGT CHANCES AFTR MIDNIGHT MONDAY NIGHT AND INTO
THE DAYLIGHT HOURS OF TUESDAY. TEMPERATURES SHOULD REBOUND QUICKLY BY
TUESDAY WITH 850 TEMPS BACK TO AROUND +12C SUPPORTING AFTN HIGHS
BACK INTO AT LEAST THE LOWER 70S.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
ENSEMBLES SHOWING QUITE A BIT OF SPREAD FOR THE SECOND HALF OF THE
FCST PERIOD WITH THE SHORTWAVE FCST TO DEEPEN IN TO OUR EAST...WHICH
WOULD BRING QUITE A BIT COLDER AIR INTO THE AREA FOR THE END OF THE
WEEK AND WEEKEND. WHERE THE MODELS ARE SHOWING SOME CONSISTENCY
IS ACRS THE PACIFIC NORTHWEST WHERE A STRONG WESTERLY FLOW IS FCST
TO CONTINUE...WHICH WOULD TRANSLATE TO A MORE PROGRESSIVE TROF ACRS THE
ERN US...AND NOT AS MUCH COLD AIR INTRUSION INTO OUR AREA. FOR NOW...WL
HOLD THE FORT WITH COOLER TEMPERATURES BEHIND THE MIDWEEK SYSTEM AND
NOT GET TOO AGRESSIVE WITH ANY COOL OFF FOR THE END OF THE WEEK.
STILL SOME UNCERTAINTY WITH THE PROGRESS OF THE MIDWEEK COLD FRONT WHICH
SOME MODELS SUGGEST MAY GET HUNG UP ACRS THE OHIO VALLEY AS IT BECOMES
PARALLEL TO THE UPPER FLOW. THIS WOULD LEAD TO RAIN CHANCES ACRS OUR
AREA EXTENDING THRU WED INTO THU. FOR NOW...WL LET A FEW MORE MODEL
RUNS IRON OUT THIS DIFFERENCE BEFORE MAKING ANY WHOLE-SALE CHANGES
IN THE DAY 5 AND 6 FORECAST.

&&

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

SMITH
Hazardous weather outlook, Nov 5, 11:15 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CST SAT NOV 5 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-061200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1115 AM CST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE AREA
LATER THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE
EXPECTED TO BECOME MORE NUMEROUS BY THIS EVENING. SOME OF THE
STORMS MAY BECOME SEVERE...WITH THE PRIMARY SEVERE WEATHER THREAT
BEING LARGE HAIL AND DAMAGING WIND GUSTS FROM 5 PM TO MIDNIGHT.
THERE IS ALSO A RISK OF ISOLATED TORNADOES SOUTHEAST OF THE ILLINOIS
RIVER. A COLD FRONT WILL THEN PUSH EAST ACROSS ILLINOIS TONIGHT...
ENDING THE THREAT FOR THUNDERSTORMS FROM WEST TO EAST BY 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

KMH

The radar

The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Cass

When
November 5, 8:25 PM CST
Where
Cass County, Arenzville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -90.367

Thunderstorm Wind, Cass

When
November 5, 8:25 PM CST
Where
Cass County, 4 mi S of Beardstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -90.433

Tree blown down.

Thunderstorm Wind, Morgan

When
November 5, 8:33 PM CST
Where
Morgan County, Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -90.233

Power lines blown down.

Thunderstorm Wind, Menard

When
November 5, 8:53 PM CST
Where
Menard County, Oakford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -89.967

Power lines blown down.

Hail, Menard

When
November 5, 8:56 PM CST
Where
Menard County, Petersburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -89.850

Thunderstorm Wind, Menard

When
November 5, 9:00 PM CST
Where
Menard County, Greenview
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.083, -89.750

Large tree limbs blown down.

Thunderstorm Wind, Sangamon

When
November 5, 9:00 PM CST
Where
Sangamon County, Salisbury
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -89.800

Power poles and lines blown down.

Thunderstorm Wind, Mason

When
November 5, 9:09 PM CST
Where
Mason County, Mason City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -89.700

Power lines blown down.

Thunderstorm Wind, Logan

When
November 5, 9:20 PM CST to 9:30 PM CST
Where
Logan County, Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.017, -89.483

Aluminum hog sheds were destroyed near Emden and light poles were bent over in Lincoln. There were also several reports of three quarter inch hail across Elkhart, Middletown, Hartsburg, and Lincoln.

Thunderstorm Wind, Tazewell

When
November 5, 9:24 PM CST to 9:40 PM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -89.633

A swath of wind damage occurred along a line from Pekin to Delavan east to along a line from Mackinaw to Hopedale. Numerous trees, tree limbs, and power lines were blown down.

Hail, Sangamon

When
November 5, 9:35 PM CST
Where
Sangamon County, 4 mi SW of Springfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -89.700

Thunderstorm Wind, McLean

When
November 5, 9:50 PM CST to 10:17 PM CST
Where
McLean County, Stanford
Measured
55 kt (63 mph) estimated gust
Property damage
$21,000
Reported by
EMERGENCY MANAGER
Coordinates
40.433, -89.233

A swath of wind damage occurred across McLean county along a line from Stanford to Bloomington/Normal to 7 miles northwest of Anchor. Numerous trees and power lines were blown down and there was also some structural damage. About $10,000 damage was done to the gym, pool and greenhouse at the Olympia High School in Stanford. A couple machine sheds and a corn crib were damaged or destroyed 2 miles east of Lexington. Several barns or sheds sustained damage around Chenoa and Anchor. Isolated reports of severe hail were received; the largest hail stone reported was quarter size near McLean.

Thunderstorm Wind, Christian

When
November 5, 10:07 PM CST to 10:25 PM CST
Where
Christian County, Morrisonville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.417, -89.467

A measured wind gust of 61 mph was occurred in Morrisonville and several power lines were blown down in Stonington.

Thunderstorm Wind, Moultrie

When
November 5, 11:00 PM CST
Where
Moultrie County, Bethany
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
39.650, -88.733

Numerous trees snapped off.

Thunderstorm Wind, Douglas

When
November 5, 11:25 PM CST
Where
Douglas County, Tuscola
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
39.800, -88.283

Several trees, tree limbs, and power lines were blown down.

Hail, Coles

When
November 5, 11:26 PM CST
Where
Coles County, 2 mi N of Mattoon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.517, -88.367

Thunderstorm Wind, Coles

When
November 5, 11:27 PM CST
Where
Coles County, Mattoon
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.483, -88.367

Several trees blown down.

Hail, Effingham

When
November 5, 11:30 PM CST
Where
Effingham County, 5 mi W of Effingham
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -88.633

Thunderstorm Wind, Douglas

When
November 5, 11:30 PM CST
Where
Douglas County, Villa Grove
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -88.167

Several power lines blown down.

Hail, Morgan

When
November 5, 11:30 PM CST
Where
Morgan County, 5 mi N of Jacksonville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -90.233

Thunderstorm Wind, Champaign

When
November 5, 11:33 PM CST
Where
Champaign County, 5 mi S of Philo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -88.150

Tree blown down.

Thunderstorm Wind, Vermilion

When
November 6, 12:03 AM CST
Where
Vermilion County, Westville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -87.633

Power transformer and lines blown down.

Thunderstorm Wind, Edgar

When
November 6, 12:16 AM CST
Where
Edgar County, Chrisman
Measured
75 kt (86 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
39.800, -87.667

Significant tree and structure damage was reported. Three post frame buildings received structural damage, several outbuildings were damaged or destroyed, and a mobile home was overturned. Many other buildings received broken windows and shingle damage.

Thunderstorm Wind, Lawrence

When
November 6, 1:50 AM CST
Where
Lawrence County, Lawrenceville
Measured
77 kt (89 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.717, -87.667

Measured gust from Lawrenceville ASOS.

Thunderstorm Wind, Vermilion

When
November 6, 2:15 AM CST
Where
Vermilion County, 5 mi W of Fairmount
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.050, -87.933

A tree and fence were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484540, 5484541, 5484542, 5484543, 5484544, 5484545, 5484546, 5484547, 5484548, 5484549, 5484146, 5484148, 5484149, 5484147, 5484150, 5484151, 5484152, 5484153, 5484154, 5484155, 5484156, 5484157, 5484243, 5484244, 5484245.